Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 145, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 1, 2023, 6:00 AM EDT for 4 counties in Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2023, 6:00 AM EDT (10:00 UTC)
- Expired
- Apr 1, 2023, 6:19 AM EDT
- In force
- 19 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Fannin County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 4:19 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
333
WUUS52 KFFC 011000
SVRFFC
GAC047-111-213-313-011045-
/O.NEW.KFFC.SV.W.0145.230401T1000Z-230401T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
600 AM EDT Sat Apr 1 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Catoosa County in northwestern Georgia...
Northeastern Murray County in northwestern Georgia...
Northeastern Whitfield County in northwestern Georgia...
Northwestern Fannin County in north central Georgia...
* Until 645 AM EDT.
* At 600 AM EDT, a severe thunderstorm was located near Ringgold,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ringgold, Varnell, Tunnel Hill, Cohutta, Crandall, Sumac, Gregory,
Cohutta Wilderness, Conasauga Lake, Tennga, Beaverdale, Cisco, Red
Clay State Park, Indian Springs and Apison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8449 3485 8458 3485 8462 3484 8460
3483 8460 3485 8517 3495 8517 3499 8504
TIME...MOT...LOC 1000Z 261DEG 48KT 3490 8510
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
640
WWUS52 KFFC 011012
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
612 AM EDT Sat Apr 1 2023
GAC047-011022-
/O.CAN.KFFC.SV.W.0145.000000T0000Z-230401T1045Z/
Catoosa GA-
612 AM EDT Sat Apr 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CATOOSA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.
LAT...LON 3491 8497 3499 8496 3499 8449 3493 8453
TIME...MOT...LOC 1012Z 255DEG 47KT 3495 8492
$$
GAC111-213-313-011045-
/O.CON.KFFC.SV.W.0145.000000T0000Z-230401T1045Z/
Murray GA-Whitfield GA-Fannin GA-
612 AM EDT Sat Apr 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR NORTHEASTERN MURRAY...NORTHEASTERN WHITFIELD AND NORTHWESTERN
FANNIN COUNTIES...
At 612 AM EDT, a severe thunderstorm was located near Cohutta, or 11
miles east of Ringgold, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Varnell, Cohutta, Tennga, Beaverdale, Cisco, Gregory, Cohutta
Wilderness and Red Clay State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3491 8497 3499 8496 3499 8449 3493 8453
TIME...MOT...LOC 1012Z 255DEG 47KT 3495 8492
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$009
WWUS52 KFFC 011019
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
619 AM EDT Sat Apr 1 2023
GAC111-213-313-011029-
/O.CAN.KFFC.SV.W.0145.000000T0000Z-230401T1045Z/
Murray GA-Whitfield GA-Fannin GA-
619 AM EDT Sat Apr 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MURRAY...
NORTHEASTERN WHITFIELD AND NORTHWESTERN FANNIN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 AM EDT for north central
and northwestern Georgia.
LAT...LON 3491 8497 3499 8496 3499 8449 3493 8453
TIME...MOT...LOC 1018Z 261DEG 48KT 3497 8480
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 4:30 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 1, 4:30 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 430 AM EDT Sat Apr 1 2023 ...Morning Area Forecast Discussion... .SHORT TERM... (Today through Sunday) Issued at 428 AM EDT Sat Apr 1 2023 As of 0830z (4:30 AM) this morning, a NE-to-SW oriented line of convection with embedded supercells is nearing the NW corner of the state. The line is progged to push through Metro Atlanta and Athens between 11z-15z, and push through Macon and Columbus between 13z-18z. As far as the SPC Convective Outlook valid until 12z, far NW GA remains under a Slight Risk with the remainder of N GA roughly along and north of I-85 under a Marginal Risk. SPC/RAP mesoanalysis depicts MLCAPE peaking around 500 J/kg across this area as the line of convection moves through, along with both effective SRH and 0-1 km SRH around 200-300 m^2/s^2 and favorably curved RAP hodographs. All this said, expect for convection to maintain intensity across the Slight and Marginal Risk areas through the morning and continue to pose a threat for damaging wind gusts and tornadoes. Speaking specifically to the tornado risk, a Tornado Watch is in effect across NW GA until 13z. After 12z, the SPC Convective Outlook picks up with a Marginal Risk generally along and south of I-20 and a Slight Risk roughly from a Columbus to Macon to Augusta line. Assuming adequate daytime heating and resulting destabilization, could see SBCAPE and MUCAPE climb to 1000-1500 J/kg across the Slight Risk area this afternoon. The environment is forecast to remain supportive of robust updrafts -- with the potential for supercells -- given hi-res models depicting sufficiently high supercell composite parameter values (which take into account MUCAPE, effective SRH, and effective bulk wind difference). In addition to damaging winds and tornadoes, severe storms this afternoon could also produce hail, though marginal mid-level lapse rates could prove to be a limiting factor. Cloud cover will clear quickly behind the line of convection as the attendant cold front pushes through. A Wind Advisory is in effect from 12z this morning to 03z Sunday (11 PM tonight) for counties along and north of I-20. Sustained winds will be 20-25 mph and gusts will be 35-40 mph as the pressure gradient tightens in the wake of the departing low pressure system that is driving the severe weather threat. Wind gusts could be even higher at elevations above 2000 feet. Much colder air will arrive overnight with Sunday morning lows in the mid-30s to to mid-50s. Sunday will be sunny to mostly sunny with afternoon highs in the upper 60s to mid-70s. Martin && .LONG TERM... (Sunday night through Friday) Issued at 428 AM EDT Sat Apr 1 2023 A cold front will bring additional chances for showers and thunderstorms for the late week into the weekend. High pressure will be in place across the CWA for the first part of next week. A cold front will begin to move out of the central US into the Mississippi River Valley by late Tuesday into Wednesday. The boundary should cross the Mississippi River on Wednesday and then move through much of the CWA on Thursday. The front will end up stalling across southern GA or the FL panhandle for the latter half of the week into the early part of the weekend as it becomes parallel to the flow in the mid levels. Models have been pushing the boundary further south from run to run and not confident that the boundary will push as far south as the northern GOMEX. So, precip chances for the end of the week into the early weekend will depend heavily on where the boundary sets up. Several waves of low pressure are progged to move east along the boundary, so the potential for locally heavy rainfall will exist along and south of where the front stalls. Models are also still progging the chance for some showers and thunderstorms overnight Sunday into Monday as a strong southern stream shortwave moves across the Gulf States. Thickness values do indicate that there is some potential for an organized area of thunderstorms and will not make any major changes to this period in the forecast. NListemaa && .AVIATION... (06Z TAFS) Issued at 125 AM EDT Sat Apr 1 2023 MVFR ceilings will build in at all TAF sites by 07z-10z (with ATL on the earlier side) and will persist thru the morning. Periods of IFR ceilings will be possible, especially with TSRA as a line of SHRA and convection moves thru the ATL-area sites and AHN between 11z-15z. The convection is forecast to impact MCN and CSG between 13z-18z. SW winds at 12-18 kts and gusts at 25-30 kts will accompany the convection. Winds will remain gusty thru the afternoon and evening, though with a more westerly direction. //ATL Confidence...06Z Update... Medium to high confidence on all elements. Martin && .PRELIMINARY POINT TEMPS/POPS... Athens 79 44 72 50 / 70 0 0 10 Atlanta 79 45 71 52 / 90 0 0 20 Blairsville 73 36 68 44 / 50 0 0 10 Cartersville 79 41 70 50 / 60 0 0 20 Columbus 83 48 75 54 / 80 0 0 20 Gainesville 77 43 71 50 / 80 0 0 10 Macon 81 49 74 53 / 70 0 0 10 Rome 79 41 71 50 / 30 0 0 20 Peachtree City 81 43 72 51 / 70 0 0 20 Vidalia 81 52 76 54 / 70 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 AM this morning to 11 PM EDT this evening for GAZ001>009-011>016-019>025-027-030>039-041>055-057. && SHORT TERM...Martin LONG TERM....NListemaa AVIATION...Martin
Hazardous weather outlook, Apr 1, 5:00 AM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Peachtree City GA 500 AM EDT Sat Apr 1 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 500 AM EDT Sat Apr 1 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A line of thunderstorms will move through much of north and central Georgia today. A few of the thunderstorms could be strong to severe. There is also some potential for isolated brief tornadoes, but the primary severe weather hazard will be damaging wind gusts. Patchy to areas of frost are possible late Saturday night across portions of northeast Georgia. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms will be possible again during the mid to late week as a cold front stalls across portions of central Georgia. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 5:14 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker | 46 min |
| Apr 1, 5:41 AM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Gordon, Murray, Walker, Whitfield | 23 min |
| Apr 1, 6:03 AM EDT | Special Weather Statement | FFC | Gordon, Murray | 27 min |
| Apr 1, 6:23 AM EDT | Special Weather Statement | FFC | Floyd | 37 min |
| Apr 1, 6:30 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Polk | 45 min |
| Apr 1, 6:53 AM EDT | Special Weather Statement | FFC | Pickens | 37 min |
| Apr 1, 7:07 AM EDT | Special Weather Statement | FFC | Haralson, Paulding, Polk | 23 min |
| Apr 1, 7:10 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Dawson, Forsyth, Pickens | 50 min |
| Apr 1, 7:21 AM EDT | Special Weather Statement | FFC | Lumpkin | 24 min |
| Apr 1, 7:25 AM EDT | Special Weather Statement | FFC | Cobb, Paulding | 35 min |
| Apr 1, 7:33 AM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Forsyth, Fulton | 28 min |
| Apr 1, 7:49 AM EDT | Special Weather Statement | FFC | Banks, Forsyth, Hall, White | 26 min |
| Apr 1, 7:51 AM EDT | Special Weather Statement | FFC | Cobb, Fulton, Gwinnett | 24 min |
| Apr 1, 8:01 AM EDT | Special Weather Statement | FFC | Carroll, Douglas | 29 min |
| Apr 1, 8:12 AM EDT | Special Weather Statement | FFC | DeKalb, Fulton, Gwinnett | 48 min |
| Apr 1, 8:13 AM EDT | Special Weather Statement | FFC | Banks, Barrow, Jackson | 47 min |
| Apr 1, 8:22 AM EDT | Special Weather Statement | FFC | Clayton | 38 min |
| Apr 1, 8:35 AM EDT | Special Weather Statement | FFC | Carroll, Fayette | 25 min |
| Apr 1, 8:47 AM EDT | Special Weather Statement | FFC | Clarke, Oconee, Walton | 28 min |
| Apr 1, 8:50 AM EDT | Special Weather Statement | FFC | Newton, Rockdale | 25 min |
| Apr 1, 8:53 AM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Gwinnett, Jackson, Oconee, Walton | 37 min |
| Apr 1, 8:57 AM EDT | Special Weather Statement | FFC | Clayton, DeKalb | 18 min |
| Apr 1, 9:06 AM EDT | Flash Flood Warning | FFC | DeKalb, Fulton, Gwinnett | 85 min |
| Apr 1, 9:11 AM EDT | Tornado Warning | FFC | Clayton, Fayette, Henry | 4 min |
| Apr 1, 9:14 AM EDT | Special Weather Statement | FFC | Fayette, Henry, Newton, Rockdale, Walton | 31 min |
| Apr 1, 9:30 AM EDT | Special Weather Statement | FFC | Clarke, Morgan, Oconee | 15 min |
| Apr 1, 9:40 AM EDT | Special Weather Statement | FFC | Clarke, Greene, Henry, Morgan, Newton, Oconee and 3 more | 50 min |
| Apr 1, 9:53 AM EDT | Special Weather Statement | FFC | Coweta, Fayette, Heard, Henry, Spalding | 52 min |
| Apr 1, 10:18 AM EDT | Special Weather Statement | FFC | Meriwether, Troup | 42 min |
| Apr 1, 10:24 AM EDT | Special Weather Statement | FFC | Taliaferro, Warren, Wilkes | 36 min |
| Apr 1, 10:26 AM EDT | Special Weather Statement | FFC | Clayton, Fayette, Henry, Morgan, Newton, Rockdale | 34 min |
| Apr 1, 10:50 AM EDT | Special Weather Statement | FFC | Jasper, Putnam | 10 min |
| Apr 1, 11:03 AM EDT | Special Weather Statement | FFC | Meriwether, Pike, Spalding | 27 min |
| Apr 1, 11:07 AM EDT | Special Weather Statement | FFC | Greene, Morgan, Oglethorpe, Putnam, Taliaferro, Warren and 1 more | 38 min |
| Apr 1, 11:22 AM EDT | Special Weather Statement | FFC | Chattahoochee, Marion | 38 min |
| Apr 1, 11:46 AM EDT | Special Weather Statement | FFC | Butts, Jasper, Putnam | 29 min |
| Apr 1, 12:00 PM EDT | Special Weather Statement | FFC | Macon, Marion, Schley, Taylor | 30 min |
| Apr 1, 12:02 PM EDT | Special Weather Statement | FFC | Stewart | 28 min |
| Apr 1, 12:29 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley, Stewart, Sumter, Webster | 46 min |
| Apr 1, 12:44 PM EDT | Special Weather Statement | FFC | Houston, Macon, Schley | 31 min |
| Apr 1, 1:13 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 36 min |
| Apr 1, 1:14 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Sumter | 46 min |
| Apr 1, 1:33 PM EDT | Special Weather Statement | FFC | Washington | 27 min |
| Apr 1, 1:35 PM EDT | Special Weather Statement | FFC | Dodge, Pulaski | 25 min |
| Apr 1, 1:37 PM EDT | Special Weather Statement | FFC | Crisp, Dooly, Wilcox | 23 min |
| Apr 1, 1:44 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dooly, Wilcox | 31 min |
| Apr 1, 2:01 PM EDT | Special Weather Statement | FFC | Dodge | 29 min |
| Apr 1, 2:15 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Laurens, Pulaski, Telfair, Wheeler, Wilcox | 60 min |
| Apr 1, 2:23 PM EDT | Special Weather Statement | FFC | Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.